Hail, Sioux
- When
- May 20, 3:33 PM MST
- Where
- Sioux County, 2 mi NE of Agate
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.440, -103.752
Thunderstorms produced strong winds and some hail over parts of Cheyenne and Sioux counties of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced strong winds and some hail over parts of Cheyenne and Sioux counties of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 1:31 PM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 231 PM MDT SUN MAY 20 2007 .SHORT TERM...AN EXCITING DAY WITH SEVERE STORMS AND PHONES RINGING OFF-THE-HOOK WITH FUNNEL CLOUD REPORTS...AND EVEN A WELL- DEFINED ROPE FUNNEL WITNESSED BY THE FORECAST STAFF IN CHEYENNE. THIS IS NOT ENDING SOON AS THE ATMOSPHERE REMAINS VERY UNSTABLE AND UPPER ENERGY AHEAD OF THE MAIN TROUGH BEGINS TO SLIDE EASTWARD. THE STORMS SHOULD CALM DOWN IN THE SOUTHERN ZONES AFTER PEAK HEATING...BUT THE NORTHERN ZONES WILL BE MAINTAINED BY THE VORT ENERGY. AFTER A BREAK OVERNIGHT...THINGS SHOULD GET EVEN MORE INTERESTING ON MONDAY AFTERNOON WITH THE MAIN TROUGH ON THE DOORSTEP AND A BROAD REGION OF ASSENT OVER THE FORECAST AREA. CAPE AND SHEAR WILL BE SUFFICIENT FOR SCATTERED CONVECTION WITH A GOOD CHANCE OF A NUMBER OF THEM ACHIEVING SEVERE LIMITS AHEAD OF THE MAIN COLD FRONT. .LONG TERM...APPROACHING ENERGETIC UPPER LOW WAS JUST ENTERING THE PACIFIC NORTHWEST AT MIDDAY. THAT FEATURE WILL MOVE EAST AND ACROSS THE CENTRAL AND NORTHERN ROCKIES AND HIGH PLAINS THROUGH WEDNESDAY. MODELS STILL DIFFER ON TIMING OF THE FEATURE WITH THE GFS NOW ONE OF THE SLOWER MODELS. HOWEVER...THE 12Z GFS IS NOW TRENDING FASTER. FOR THIS PART OF THE FORECAST WILL LEAN TOWARD THE FASTER MOVEMENT OF THE SYNOPTIC FEATURES PER THE NAM...DGEX AND ECMWF. THE ASSOCIATED SURFACE FRONT WILL MOVE SLOWLY ACROSS THE ENTIRE CWA MONDAY NIGHT. ALONG AND AHEAD OF THE FRONT WILL CONTINUE TO BE A GOOD CHANCE OF THUNDERSTORMS...SOME LIKELY PRODUCING SEVERE WEATHER. THEN BEHIND THE FRONT AND AS THE UPPER LEVEL LOW MOVES ACROSS THE REGION...WIDESPREAD SHOWERS WILL BE OVER THE CWA LATER MONDAY NIGHT AND TUESDAY MORNING. AT THIS TIME THE SNOW LEVEL WILL LOWER TO AROUND 7000 FEET BY 12Z TUESDAY. THE SURFACE HIGH BUILDS OVER THE CWA TUESDAY NIGHT AND THE CYCLONIC FLOW ALOFT WEAKENS AND ENDS TUESDAY NIGHT AND WEDNESDAY MORNING. WILL THEREFORE KEEP THE IDEA OF LOWERING POPS OVER THE CWA DURING THOSE TIMES. GOOD COLD AIR ADVECTION WILL OCCUR BEHIND THE COLD FRONT MONDAY NIGHT AND TUESDAY AND WILL DROP TEMPERATURES AT LEAST 20 DEGREES FROM MONDAY TO TUESDAY AND WEDNESDAY. IT WILL ALSO BE WINDY OVER THE EAST PART OF THE CWA LATER MONDAY NIGHT AND FOR MOST OF TUESDAY. NORTHWEST FLOW ALOFT THEN WILL BE OVER THE REGION FOR WEDNESDAY AND THURSDAY WITH MOST MODELS INDICATING A MORE ZONAL FLOW OVER NEXT WEEKEND. THE MEDIUM RANGE MODELS DIFFER ON THE TIMING OF SHORTWAVE TROUGHS BUT FOR NOW WILL FOLLOW THE DGEX WHICH MOVES A SHORTWAVE TROUGH OVER THE CWA THURSDAY AFTERNOON AND EVENING ALONG WITH A COLD FRONT. LOW LEVEL MOISTURE RETURNS OVER THE EAST PART OF THE CWA SATURDAY AND SUNDAY AS SURFACE HIGH PRESSURE WILL BE OVER THE PLAINS. WILL BUMP POPS UP FOR THURSDAY AT THIS TIME AND KEEP LOWER POPS FOR FRIDAY THROUGH NEXT SUNDAY. && .AVIATION...SCT CONVECTION WILL CREATE GUSTY SFC WINDS AND HAIL UNTIL SUNSET. MORE COVERAGE OF STORMS TOMORROW. CIGS WILL REMAIN ABOVE 12000 FEET FOR THE MOST PART. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...SOWKO LONG TERM....WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT SUN MAY 20 2007 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1015 AM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN INCH IN DIAMETER. A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-211100- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1015 AM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE GENERAL THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY. A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 7 SSW CHEYENNE 41.05N 104.84W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
ASOWKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
ASOWKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 8 S CHEYENNE 41.03N 104.79W
05/20/2007 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
ASOWKOThe Cheyenne radar (KCYS), 168 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Measured wind gust at the Sidney airport with a report of a semi truck blown over on Interstate 80 near Sidney, Nebraska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23059, 22295.